Alert archive / South Dakota / Red Flag Warnings in 2022

Red Flag Warning 15, NWS Sioux Falls, SD

April 19, 20229 counties in South Dakota

NWS Sioux Falls, SD issued this red flag warning at Apr 19, 2022, 3:15 AM CDT for 9 counties in South Dakota. It took effect at Apr 19, 2022, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2022, 3:15 AM CDT (08:15 UTC)
In effect from
Apr 19, 2022, 1:00 PM CDT
Expired
Apr 19, 2022, 7:00 PM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Bon Homme County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Sanborn County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 108 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WWUS83 KFSD 190815
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
315 AM CDT Tue Apr 19 2022

SDZ052-053-058>060-064-065-068-069-191700-
/O.NEW.KFSD.FW.W.0015.220419T1800Z-220420T0000Z/
Jerauld-Sanborn-Aurora-Davison-Hanson-Douglas-Hutchinson-
Bon Homme-Yankton-
315 AM CDT Tue Apr 19 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS
OF SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 7 PM CDT this evening.

* AFFECTED AREA...In South Dakota, Jerauld, Sanborn, Aurora, 
  Davison, Hanson, Douglas, Hutchinson, Bon Homme and Yankton.

* WINDS...Southeast 25 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
546 
WWUS83 KFSD 191606
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1106 AM CDT Tue Apr 19 2022


SDZ052-053-058>060-064-065-068-069-200000-
/O.CON.KFSD.FW.W.0015.220419T1800Z-220420T0000Z/
Jerauld-Sanborn-Aurora-Davison-Hanson-Douglas-Hutchinson-
Bon Homme-Yankton-
1106 AM CDT Tue Apr 19 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA...

* AFFECTED AREA...In South Dakota, Jerauld, Sanborn, Aurora, 
  Davison, Hanson, Douglas, Hutchinson, Bon Homme and Yankton.

* WINDS...Southeast 25 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 24 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
516 
WWUS83 KFSD 200000
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
700 PM CDT Tue Apr 19 2022

SDZ052-053-058>060-064-065-068-069-200100-
/O.EXP.KFSD.FW.W.0015.000000T0000Z-220420T0000Z/
Jerauld-Sanborn-Aurora-Davison-Hanson-Douglas-Hutchinson-
Bon Homme-Yankton-
700 PM CDT Tue Apr 19 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA...

Although southeasterly winds remain breezy through the overnight,
relative humidity values this evening have risen above critical
levels. Thus, the Red Flag Warning will be allowed to expire at 7
PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 18, 10:42 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Apr 18, 10:42 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1042 PM CDT Mon Apr 18 2022

.SHORT TERM...(This Evening through Tuesday)
Issued at 243 PM CDT Mon Apr 18 2022

Surface observations continue to show mixy northwest winds gusting
25-40 mph this afternoon, but winds will weaken quickly with sunset.
Tonight, expect light northerly winds to turn east and eventually
settle southeast as sfc high pressure slides by to the east
overnight. This evening, clear skies will prevail with dry northwest
flow. Satellite shows snow cover east of I-29 melting in a hurry
this afternoon, but nocturnal radiational cooling early this evening
will still make for a chilly night. Temperatures will drop into the
20s to 30s pretty quickly tonight, but increasing cirrus and warm
air advection help temperatures moderate slightly heading into
Tuesday morning.

Height rises aloft and the sfc trough preparing to eject from the
High Plains means warm air advection will make for a slightly warmer
day Tuesday. Bumped up highs slightly for Tuesday. Expect the
warmest air west of the James River Valley, where temperatures will
peak in the upper 50s to mid 60s, vs cooler with highs in the 40s to
near 50 degrees along and east of the I-29 corridor. Model soundings
support increasing mid level clouds Tuesday morning, spreading
eastward through the region with the mid level front and a weakly
unstable layer. Though the GFS and some hi-res guidance support a
period of light rain, suspect the dry sub cloud layer will prevent
much if anything from reaching the sfc so maintained sprinkles for a
period Tuesday. More impactful to outdoor activities will once again
be breezy southerly winds gusting 30-40 mph. Will need to monitor
areas near and west of a Huron to Mitchell to Sioux City line with
high to very high fire danger Tuesday where the strongest winds and
warm air advection will bring highs near or above 60 degrees. For
more details, read the Fire Weather discussion section below.

.LONG TERM...(Tuesday Night through Monday)
Issued at 243 PM CDT Mon Apr 18 2022

Late Tuesday night, the mid level wave upstream ejects from the
Northern Rockies and tracks the associated sfc trough eastward into
the Dakotas and Central Plains. 12z guidance is trending further
south with the mid level wave, spreading in higher rain chances and
further west than previously. Thus GEFS and Euro ensemble guidance
have pushed a 50+ percent chance of over 0.10 inches of rain across
nearly all of the forecast area (driest in central SD). Could see a
few rumbles of thunder Wednesday morning and maybe as much as a
quarter to half inch of rain for areas east of I-29, but the
positively tilted upper trough tracks well to our north along the
international border and keeps most instability (and thus potential
for locally higher 0.50"+ rainfall amounts) well to our south. Rain
should be exiting eastward of I-29 Wednesday afternoon.

Strong ridging brings above normal temperatures and dry conditions
for Thursday, allowing for a strong upper trough to create more
amplified flow in the West. On Friday, deterministic models are in
good agreement in the upper trough trekking east with a strong CO
low draping a warm front eastward into the Central Plains. In fact,
high temperatures are progged to reach the 60s to perhaps even low
to mid 80s Friday. Height falls aloft, moderate instability, and
strong 0-6km deep layer shear combined with potential warm frontal
proximity may provide ingredients for thunderstorms across the
region as highlighted in the SPC Day 5 outlook. Though confidence in
any details is low, Friday and Friday night will be a period to
monitor for severe weather potential.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1034 PM CDT Mon Apr 18 2022

Light winds tonight increase and turn southeasterly by daybreak
Tuesday. Gusts are expected to be around 30 to 40 knots during the
afternoon and evening, with the strongest gusts west of I-29. VFR
conditions prevail through the period, although mid and upper
clouds increase overnight into early Tuesday morning. Some
flurries (morning) and sprinkles are possible after sunrise into
the early afternoon, with the better chances east of I-29 early
Tuesday afternoon.

&&

.FIRE WEATHER...
Issued at 243 PM CDT Mon Apr 18 2022

As of mid afternoon, gusty northwest winds are exceeding
expectations, peaking 35-45 mph east of the James River Valley.
Additionally RH values have dipped to 20 to 35 percent across the
region, aside from areas that received snowfall yesterday. Thus
critical or near critical conditions are occurring across much of
southeast SD, far northeast NE, and near the Sioux City metro area.
Fire danger should improve around sunset as winds quickly weaken and
temperatures start to fall, increasing humidity levels.

Elevated fire danger continues Tuesday for portions of the region.
Winds will be southeasterly with gusts of 25-40 mph. However mid
level cloudiness should keep minimum RH values above 30 percent east
of the James River Valley. Main area of concern continues to be
along and west of the James River Valley where more sunshine will
bring high temperatures near to above 60 degrees and RH values into
the 20s Tuesday afternoon. At this point, humidity values do not
look to dip low enough to cause critical conditions to occur so will
forego any headlines and continue to monitor.

Although gusty winds and minimum RH values below 30 percent may
occur on Wednesday, there is a greater chance of receiving over 0.10
inches of rain Wednesday, so am not expecting fire danger to be as
great of a concern with higher potential for wet fuels.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...SG
FIRE WEATHER...BP
Hazardous weather outlook, Apr 18, 8:19 PM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
819 PM CDT Mon Apr 18 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-053>056-059>062-065>071-200130-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn-Miner-
Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-Turner-
Bon Homme-Yankton-Union-
819 PM CDT Mon Apr 18 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Southeasterly gusts between 30 to 40 mph, coupled with dry
antecedent conditions will result in high to very high danger across
the region on Tuesday.

Thunderstorm chances return to the region Friday and Friday night.
Some stronger storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-052-057-058-063-064-200130-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
819 PM CDT Mon Apr 18 2022

This Hazardous Weather Outlook is for central South Dakota and
south central South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Southeasterly gusts between 35 to 50 mph, coupled with dry
antecedent conditions, and relative humidity values near 30 percent
will result in very high danger across the region on Tuesday.

Thunderstorm chances return to the region Friday and Friday night.
Some stronger storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:10 AM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 8 more16 hr

Nearby

Red Flag Warnings in South Dakota, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.